Alert archive / Ohio / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 201, NWS Wilmington, OH

July 16, 2017Darke County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Jul 16, 2017, 9:21 PM EDT for Darke County, Ohio. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2017, 9:21 PM EDT (01:21 UTC)
Expired
Jul 16, 2017, 10:00 PM EDT
In force
39 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Darke County, OH

The radar

The Cincinnati radar (KILN), 103 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2017-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 515 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2017-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
515 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
1506 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

702 
WUUS51 KILN 170121
SVRILN
OHC037-170200-
/O.NEW.KILN.SV.W.0201.170717T0121Z-170717T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington OH
921 PM EDT SUN JUL 16 2017

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  Central Darke County in west central Ohio...

* Until 1000 PM EDT.

* At 921 PM EDT, a severe thunderstorm was located near Greenville,
  moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines. 

* Locations impacted include...
  Greenville, Versailles, Bradford, Ansonia, Webster, Gettysburg,
  Union Corners, Darke County Airport, Brock, State Route 47 at US
  Route 127, Sharps Crossing, Horatio and Pikeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 4022 8443 3998 8443 4013 8478 4029 8461
TIME...MOT...LOC 0121Z 292DEG 12KT 4014 8467 

HAIL...1.00IN
WIND...60MPH
 
$$

JDR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 8:15 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 16, 8:15 PM EDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
815 PM EDT Sun Jul 16 2017

.SYNOPSIS...
A cold front dropping south through the Great Lakes will bring
a slight chance of showers and thunderstorms to the region
tonight into the early part of the the work week. Temperatures
will be near normal for the next couple of days, then a gradual
increase in heat and humidity is expected going into the second
half of the work week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Scattered convection has developed in an axis of moisture
convergence along a cold front and moved into west central Ohio.
Near term guidance suggests that this activity will persist
through the evening while only making slight southward progress
as the boundary weakens. Have increased PoPs in the northwest
counties this evening and then allowed it to fizzle overnight.
Looks like there will be river valley fog again.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
By Monday morning the upper s/w will be east of the region, but
a sfc trof will be lingering across the ern zones. As the
atmosphere heats up, there should be enough convergence for some
scattered cells to pop. Chance PoPs look sufficient at this
time. Highs will range from around 80 in the nw, to the mid 80s
in the south.

A few storms could linger into the evening hours, but overall
expect Monday night be dry, with lows in the lower to mid 60s.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
The long term will be a summertime pattern with warm and humid
conditions for much of the time period.  Tuesday will be the coolest
day with high temperatures expected to be in the low to mid 80s. A
diffuse washed out frontal boundary will be in place at the start of
the long term therefore some patchy fog will be possible Tuesday
morning.

With a weak frontal boundary in the vicinity Tuesday afternoon
cannot rule out an isolated shower or storm along and south of the
Ohio River.  Moisture should be limited however and remain primarily
south of the region.  Due to this limited precipitation chances to a
slight chance.

The heat and humidity will be on the increase for Wednesday with
southwesterly flow.  Temperatures Wednesday through Sunday are
expected to generally be in the middle 80s to low 90s.  Heat index
values across portions of the area will be in the middle 90s to
around 100.  With some uncertainty with clouds and convection will
leave heat index values out of the hazardous weather outlook at this
time, however will continue to monitor as the week progresses.

The area will be in northwest flow aloft for Wednesday through
Saturday.  During this time expect multiple disturbances to work
down into the region in the northwest flow.  Although there will be
off and on chances for precipitation, Friday night looks to be the
best chance for shower and thunderstorm activity.  Additional
thunderstorm chances will be present for Sunday with unstable
airmass.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Convection northwest of the region will likely diminish before
reaching KDAY. Otherwise VFR will prevail through the early part
of the TAF period. A weak boundary will sag to near KDAY to
KCMH. Along and north of this it appears low ceilings will
develop. Enough uncertainty to keep those ceilings out of the
TAFs at this time. Most locations will likely see visibility
restrictions develop late tonight. KLUK will be LIFR in river
valley fog. Otherwise only expect MVFR restrictions.
Visibilities will improve after 12Z. Additional showers and
thunderstorms may develop in the afternoon and affect
KCVG/LUK/KILN.

OUTLOOK...Thunderstorms are possible Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Haines/Sites
NEAR TERM...
SHORT TERM...Sites
LONG TERM...
AVIATION...
Hazardous weather outlook, Jul 16, 7:43 AM EDT, 13 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
743 AM EDT Sun Jul 16 2017

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-171145-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
743 AM EDT Sun Jul 16 2017

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 16, 8:43 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
843 PM EDT SUN JUL 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     TSTM WND DMG     4 SW RUSSELLS POINT     40.43N 83.95W
07/16/2017                   LOGAN              OH   PUBLIC

            SMALL TREE DOWN ACROSS ROAD. TIME ESTIMATED BY RADAR.

&&

KC
Local storm report, Jul 16, 8:44 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
844 PM EDT SUN JUL 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     HAIL             4 SW RUSSELLS POINT     40.43N 83.95W
07/16/2017  M0.88 INCH       LOGAN              OH   PUBLIC

            TIME ESTIMATED BY RADAR.

&&

KC
Local storm report, Jul 16, 8:47 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
847 PM EDT SUN JUL 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     HAIL             6 E WAPAKONETA          40.56N 84.08W
07/16/2017  M0.75 INCH       AUGLAIZE           OH   TRAINED SPOTTER

&&

KC
Special weather statement, Jul 16, 9:12 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Wilmington OH
912 PM EDT SUN JUL 16 2017

OHZ044-052-170145-
Champaign OH-Logan OH-
912 PM EDT SUN JUL 16 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CHAMPAIGN AND
SOUTHWESTERN LOGAN COUNTIES UNTIL 945 PM EDT...

At 912 PM EDT, radar indicated a strong thunderstorm near West
Liberty, moving southeast at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Penny size hail...
Very heavy rain...

Locations impacted include...
Urbana, West Liberty, Springhills, Millerstown, Westville, Kennard
and Lippincott.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4028 8395 4032 8376 4011 8360 4006 8390
TIME...MOT...LOC 0112Z 336DEG 19KT 4024 8386

JDR
Local storm report, Jul 16, 9:19 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
919 PM EDT SUN JUL 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 PM     HAIL             MARIA STEIN             40.41N 84.49W
07/16/2017  M1.00 INCH       MERCER             OH   PUBLIC

            TIME ESTIMATED BY RADAR.

&&

KC
Special weather statement, Jul 16, 9:19 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Wilmington OH
919 PM EDT SUN JUL 16 2017

OHZ042-170145-
Darke OH-
919 PM EDT SUN JUL 16 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL DARKE COUNTY UNTIL 945
PM EDT...

At 918 PM EDT, radar indicated a strong thunderstorm near Ansonia,
moving southeast at 15 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Nickel size hail...

Locations impacted include...
Greenville, Versailles, Bradford, Ansonia, Webster, Gettysburg,
Union Corners, Darke County Airport, Sharpeye, Brock, Horatio and
Pikeville.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4029 8461 4022 8443 4019 8443 4018 8444
      4018 8443 4003 8443 4011 8481
TIME...MOT...LOC 0118Z 292DEG 12KT 4017 8468

JDR

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 8:11 PM EDTSevere Thunderstorm WarningILNAuglaize, Shelby49 min
Jul 16, 8:39 PM EDTSpecial Weather StatementILNLogan36 min
Jul 16, 8:47 PM EDTSevere Thunderstorm WarningILNAuglaize, Darke, Mercer, Miami, Shelby43 min
Jul 16, 9:05 PM EDTAreal Flood AdvisoryILNAuglaize, Champaign, Darke, Hardin, Logan, Mercer and 1 more11 hr
Jul 16, 9:12 PM EDTSpecial Weather StatementILNChampaign33 min
Jul 16, 9:19 PM EDTSpecial Weather StatementILNDarke26 min
Jul 16, 9:28 PM EDTSpecial Weather StatementILNAuglaize32 min
Jul 16, 9:32 PM EDTSpecial Weather StatementILNShelby28 min
Jul 16, 9:44 PM EDTSpecial Weather StatementILNChampaign31 min
Jul 16, 9:49 PM EDTFlash Flood WarningILNAuglaize, Mercer, Shelby116 min
Jul 16, 9:54 PM EDTAreal Flood AdvisoryILNDarke, Miami, Shelby2 hr
Jul 16, 9:55 PM EDTSevere Thunderstorm WarningILNDarke35 min
Jul 16, 10:02 PM EDTAreal Flood AdvisoryILNAuglaize, Mercer118 min
Jul 16, 10:13 PM EDTSpecial Weather StatementILNChampaign32 min
Jul 16, 10:17 PM EDTSpecial Weather StatementILNChampaign28 min
Jul 16, 10:26 PM EDTSpecial Weather StatementILNDarke34 min
Jul 16, 10:28 PM EDTSpecial Weather StatementILNMontgomery32 min
Jul 16, 10:39 PM EDTAreal Flood AdvisoryILNDarke, Preble4 hr
Jul 16, 10:55 PM EDTSpecial Weather StatementILNMontgomery35 min
Jul 16, 11:27 PM EDTAreal Flood AdvisoryILNPreble3 hr
Jul 16, 11:47 PM EDTFlash Flood WarningILNPreble3 hr
Jul 16, 11:57 PM EDTSpecial Weather StatementILNPreble33 min
Jul 17, 12:09 AM EDTSpecial Weather StatementILNMontgomery36 min
Jul 17, 12:23 AM EDTSpecial Weather StatementILNPreble37 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.